woman_with_pill_250

Newer antiepileptic drugs associated with lower risk of fetal malformations than older drugs

May 7, 2012

But One New Generation Anticonvulsant, Topiramate, Is Linked With Cleft Lip

For pregnant women with epilepsy, new anticonvulsant drugs may be less likely than older ones to cause malformations in their fetuses, according to a new study from the North American AED Pregnancy Registry at Massachusetts General Hospital for Children in collaboration with a researcher from the Harvard School of Public Health (HSPH). But one of the new generation anticonvulsants—topiramate—is associated with an increased risk of cleft lip, researchers found.

The study was published online May 2, 2012 in the journal Neurology.

“While the lower risk associated with newer drugs is reassuring, the increased risk of clefts observed in newborns exposed to topiramate early in pregnancy has raised some concern,” said lead study author Sonia Hernández-Diaz, HSPH associate professor of epidemiology.

Previous studies have found links between traditional anticonvulsants, such as valproate and phenobarbital, and malformations during embryonic development. But there has been little information available on the fetal safety of newer antiepileptic drugs (AEDs), which have been used increasingly over the past decade. This new study suggests that the newer drugs, such as lamotrigine and levetiracetam, pose less risk to fetuses. But topiramate appears to be an exception—an unexpected finding.

Studying data from about 4,900 women enrolled in the North American Antiepileptic Drug Pregnancy Registry between 1997 and 2010, the researchers were able to estimate the risk of major malformations in infants whose mothers had taken different kinds of anticonvulsants during the first trimester of pregnancy. Data was collected on AED use through phone interviews at the time of enrollment, at seven months into the women’s pregnancies, and postpartum. Malformations were confirmed by medical records.

Older AEDs were associated with noticeably higher risk of major malformations than newer AEDs. Valproate was associated with the highest risk. Among pregnant women who took this drug, major malformations occurred in 9.3% of the fetuses, including neural tube defects like spina bifida; cardiac defects; and oral clefts. For phenobarbital the risk was 4.2%. These findings were in line with previous studies that had revealed associations between valproate and phenobarbital and malformations in fetuses.

More surprising was the finding that fetuses exposed to topiramate, a newer anticonvulsant, had an overall 3.0% risk of malformations, nearly half of which were cleft lips. The overall risk of malformation for other newer seizure drugs was lower—2.4% for levetiracetam and 2.0% for lamotrigine.

In response to the finding about topiramate, the FDA recently recategorized the drug (Topamax®) as “pregnancy category D” from its previous category C status. (The FDA advises that category D drugs should only be taken if the potential benefit justifies the potential risk to the fetus.) Hernández-Diaz said that topiramate’s association with increased risk of clefts in fetuses—if confirmed by other studies—could also have implications for the safety of a new weight-loss product containing topiramate (Qnexa®) currently under consideration for approval by the FDA.

“Epilepsy is a condition that almost always needs to be treated,” Hernández-Diaz said. “Our data responds to one clinically relevant question: ‘Which AED is safest for the fetus?’ ”

–Karen Feldscher

photo: iStock.com